computational complexity

, Volume 19, Issue 1, pp 135–150 | Cite as

Communication Complexity Under Product and Nonproduct Distributions

  • Alexander A. Sherstov


We solve an open problem in communication complexity posed by Kushilevitz and Nisan (1997). Let R(f) and \(D^\mu_\in (f)\) denote the randomized and μ-distributional communication complexities of f, respectively (∈ a small constant). Yao’s well-known minimax principle states that \(R_{\in}(f) = max_\mu \{D^\mu_\in(f)\}\). Kushilevitz and Nisan (1997) ask whether this equality is approximately preserved if the maximum is taken over product distributions only, rather than all distributions μ. We give a strong negative answer to this question. Specifically, we prove the existence of a function \(f : \{0, 1\}^n \times \{0, 1\}^n \rightarrow \{0, 1\}\) for which maxμ product \(\{D^\mu_\in (f)\} = \Theta(1) \,{\textrm but}\, R_{\in} (f) = \Theta(n)\). We also obtain an exponential separation between the statistical query dimension and signrank, solving a problem previously posed by the author (2007).


Randomized and distributional communication complexity product and nonproduct distributions Yao’s minimax principle 

Subject classification.

03D15 68Q17 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Birkhäuser / Springer Basel 2010

Authors and Affiliations

  1. 1.Department of Computer SciencesThe University of Texas at AustinAustinUSA

Personalised recommendations